Alert archive / West Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 51, NWS Charleston, WV

August 3, 2016Putnam County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 3, 2016, 1:06 PM EDT for Putnam County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 1:06 PM EDT (17:06 UTC)
Expired
Aug 3, 2016, 4:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 26 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS51 KRLX 031706
FFWRLX
WVC079-032000-
/O.NEW.KRLX.FF.W.0051.160803T1706Z-160803T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
106 PM EDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PUTNAM COUNTY IN WESTERN WEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 105 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN FALLING ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN
  HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NITRO...WINFIELD...HURRICANE...ELEANOR...BUFFALO...POCA...
  TEAYS VALLEY...CULLODEN...BANCROFT...LIBERTY AND FRAZIERS BOTTOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3867 8187 3868 8175 3863 8172 3860 8172
      3860 8174 3858 8175 3852 8175 3851 8174
      3849 8174 3844 8181 3840 8190 3836 8191
      3834 8193 3829 8204 3861 8206

$$

21
2 follow-up statements
102 
WGUS71 KRLX 031813
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT WED AUG 3 2016

WVC079-032000-
/O.CON.KRLX.FF.W.0051.000000T0000Z-160803T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM WV-
213 PM EDT WED AUG 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
CENTRAL PUTNAM COUNTY...

AT 212 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY AS MORE HEAVY SHOWERS START TO MOVE
INTO THE AREA.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NITRO...WINFIELD...POCA...TEAYS VALLEY...BANCROFT AND LIBERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3868 8175 3863 8172 3860 8172 3860 8174
      3858 8175 3852 8175 3851 8174 3849 8174
      3844 8181 3840 8190 3836 8191 3833 8194
      3833 8196 3844 8195 3851 8188 3866 8189
      3867 8187

$$

KISTNER
398 
WGUS71 KRLX 031914
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT WED AUG 3 2016

WVC079-031924-
/O.CAN.KRLX.FF.W.0051.000000T0000Z-160803T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM WV-
314 PM EDT WED AUG 3 2016

...THE FLASH FLOOD WARNING FOR CENTRAL PUTNAM COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3868 8175 3863 8172 3860 8172 3860 8174
      3858 8175 3852 8175 3851 8174 3849 8174
      3844 8181 3840 8190 3836 8191 3833 8194
      3833 8196 3844 8195 3851 8188 3866 8189
      3867 8187

$$

KISTNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:23 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 3, 9:23 AM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
923 AM EDT WED AUG 3 2016

.SYNOPSIS...
Southeast flow develops at the surface today. Brief upper level
ridge early Thursday yields to a weak trough Thursday night into
Friday. A cold front crosses late Friday night into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
925 am update...increased shower chances across the north for
today based on radar and current model runs. Generally around an
inch or so of rain falling out of showers per hour this morning.
Expecting another day of slow moving showers and storms...with
localized minor water issues possible.

Previous discussion follows...
Fairly stagnant pattern in place...so a persistence forecast
seems a good bet with convection popping up today. A diffuse warm
front -- if you can even call it that -- will lift through the
Ohio River Valley, with a weak upper level shortwave cresting the
ridge that is in place. Overall, surface flow will southeasterly
today. So have higher chance POPs in the mountains where some
eastern upslope flow should help support convection. Did not draw
in a drier downsloping area on the western slopes since flow is so
weak... and have isolated to scattered showers and storms across
the WV lowlands and Ohio River Valley. Like the previous few
days...cells should be slow moving, which could lead to very
localized flooding issues. Have gone with a low level mention of
isolated water concerns in the HWO.

A weak vort max remains across the NE CWA tonight...so kept some
showers going through the night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Very warm, muggy air remains largely in place as light low level
southeast flow Thursday gradually veers through south Friday,
until a cold front approaches Friday night.

Models still signaling some sort of feature moving through northeast
portions of the forecast area Thursday morning, and then on off to
the north of the ara Thursday afternoon. Not much changes needed
to PoPs Thursday morning as this feature was already depicted,
but, in the wake of that feature, have a more generic chance PoP
field for Thursday afternoon on diurnal heating, although some
drying in the southeast flow is likely to preclude thunder over
the northern mountains of WV.

Kept a slight chance for a shower for Thursday night, as a weak
upper level short wave trough crosses the area. This brings a
slightly better chance for showers and thunderstorms across
eastern portions of the area on Friday, versus western portions,
as the short wave trough moves through.

A stronger, northern stream short wave trough drives a cold front
toward the ares Saturday night, but the better forcing scoots
north of the area while the surface front does not reach the
forecast area until after midnight. Saturday morning finds the
front near the Ohio River, so have overnight chance pops that
begin to drop off west of the Ohio river near dawn Saturday, and
no discernible hazards threat.

Went lower on highs Thursday, especially in the mountains and
continued that trend there on Friday per latest guidance in the
ongoing though veering southeast flow. Lows are close to guidance
and previous package, the effects of the front on temperatures
holding off until beyond Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Used a blend of the ECMWF/GFS/ECENS mean/ and GEFS Mean. This would
have a cold front pushing into through the region on Saturday...then
stalling south the area for Sunday and Monday. Moisture begins to
return by Tuesday.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Fog will dissipate over next couple hours with VFR expected for
the most part today. Did linger some MVFR at BKW as SE flow
develops. Like yesterday, thundershowers should develop today, and
included VCTS at the mountain and southern lowland sites. If a
cell approaches a terminal restrictions are possible. Low level
flow will generally be light out of the southeast today. Expect a
bit more cloud cover tonight...and possibly some lingering
showers...so a bit more uncertain about fog formation.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: May get restrictions in showers and storms this
afternoon and evening. The timing and density of fog tonight may
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  L    M    M    M    M    M    M    M    H    H    H    H
EKN CONSISTENCY  L    M    M    M    M    H    H    H    H    H    H    H
PKB CONSISTENCY  L    M    M    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
Brief IFR possible in showers and thunderstorms into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...MZ/SL
SHORT TERM...TRM
LONG TERM...RPY
AVIATION...MZ
Hazardous weather outlook, Aug 3, 5:11 AM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
511 AM EDT WED AUG 3 2016

WVZ013-015-024>028-033>038-046-047-040915-
LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
511 AM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS IN AND NEAR THE WEST
VIRGINIA MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SLOW
MOVING HEAVY SHOWER OR THUNDERSTORM CAN PRODUCE LOCALLY EXCESSIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-014-
016>020-029>032-039-040-040915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-
BARBOUR-
511 AM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST
OHIO...SOUTHWEST VIRGINIA AND PORTIONS OF THE WESTERN AND NORTHERN
WEST VIRGINIA LOWLANDS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM / MZ

In the hours before

Special weather statement, Aug 3, 12:35 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1235 PM EDT WED AUG 3 2016

OHZ085-WVZ006>008-014-031830-
MEIGS-MASON-CABELL-JACKSON-PUTNAM-
1235 PM EDT WED AUG 3 2016

...SHOWERS WILL AFFECT SOUTHEASTERN MEIGS...PUTNAM...MASON...JACKSON
AND NORTHEASTERN CABELL COUNTIES...

AT 1229 PM EDT...SHOWERS WERE LOCATED NEAR SISSONVILLE...OR 11 MILES
EAST OF WINFIELD...DRIFTING NORTHWEST.

LOCATIONS IMPACTED INCLUDE...
NITRO...POINT PLEASANT...GALLIPOLIS...RIPLEY...WINFIELD...
HURRICANE...RAVENSWOOD...MILTON...ELEANOR...BUFFALO...POCA...
SANDYVILLE...ONA...CULLODEN...KENNA...TEAYS VALLEY...BANCROFT...
HENDERSON...LEON AND FAIRPLAIN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 118 AND 148.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 22 AND 45.

HEAVY DOWNPOURS ARE ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3859 8220 3862 8217 3867 8219 3883 8216
      3899 8159 3859 8160 3856 8164 3863 8170
      3858 8175 3852 8175 3849 8173 3844 8180
      3840 8190 3835 8191 3832 8195 3835 8205
      3837 8205 3836 8210 3840 8224
TIME...MOT...LOC 1629Z 238DEG 47KT 3858 8168

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:35 PM EDTSpecial Weather StatementRLXJackson, Mason, Putnam115 min

Nearby

Flash Flood Warnings in West Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.